A 59-Year-Old Woman with Extensive Deep Vein Thrombosis and Pulmonary Thromboembolism 7 Days Following a First Dose of the Pfizer-BioNTech BNT162b2 mRNA COVID-19 Vaccine

Juhaina Salim Al-Maqbali, Sara Al Rasbi, Masoud Salim Kashoub, Asaad Mohammed Al Hinaai, Hatem Farhan, Bader Al Rawahi, Abdullah M Al Alawi

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)

Abstract

BACKGROUND The COVID-19 pandemic is an ongoing cause of the current global healthcare crisis. Several vaccines were approved for use by emergency vaccination campaigns worldwide. At present, there are very few reports of COVID-19 vaccine-induced immune-thrombotic thrombocytopenia, a variant of heparin-induced thrombocytopenia (HIT), in comparison to the massive number of vaccinated people worldwide. CASE REPORT A 59-year-old woman presented to the Emergency Department with a 3-day history of sudden-onset left leg pain 7 days after receiving her first dose of BNT162b2 mRNA COVID-19 (Pfizer-BioNTech). She was diagnosed with deep vein thrombosis (DVT) and pulmonary embolism (PE) and found to have a positive HIT screen with optical density (OD) of 0.6 via ELISA test. She was hospitalized for 4 days and discharged home with an oral anticoagulant (rivaroxaban). CONCLUSIONS This case report describes a possible link between BNT162b2 mRNA COVID-19 (Pfizer-BioNTech) vaccination and thromboembolism. However, further data are needed to support such an association.

Original languageEnglish
Pages (from-to)e932946
JournalAmerican Journal of Case Reports
Volume22
DOIs
Publication statusPublished - Jun 12 2021

Keywords

  • BNT162 Vaccine
  • COVID-19
  • COVID-19 Vaccines
  • Female
  • Humans
  • Middle Aged
  • Pandemics
  • Pulmonary Embolism/chemically induced
  • RNA, Messenger
  • SARS-CoV-2
  • Vaccines
  • Venous Thrombosis/chemically induced

Cite this